Ohio, 2010

Damaging Wind in Ohio, August 5, 2010

August 5, 2010 · NWS ILN · 1 event in 1 county or zone

A complex of storms moved across southern Ohio during the morning hours of the 5th. The main threat from these storms was damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of storms moved across southern Ohio during the morning hours of the 5th. The main threat from these storms was damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 8:25 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 8:25 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 AM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS SOUTHEAST THROUGH THE OHIO VALLEY TODAY.
HIGH PRESSURE WILL BUILD OVER THE UPPER MIDWEST AND GREAT LAKES
REGION ON FRIDAY...AND SETTLE IN THE OHIO VALLEY SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS CONTINUING TO SAG SLOWLY SOUTHEAST ACROSS SOUTHERN
PORTIONS OF OUR FA THIS MORNING. SCATTERED SHOWERS AND
THUNDERSTORM ACTIVITY IS PROGRESSING EAST ALONG IT. SOME SUN
ACROSS OUR SOUTHEAST SHOULD ALLOW FOR SOME ADDITIONAL
DESTABILIZATION THROUGH EARLY AFTERNOON SO EXPECT TO SEE AN
INCREASE IN COVERAGE AND STRENGTH AS THE STORMS CONTINUE TO MOVE
EAST ACROSS OUR FAR SOUTHERN AREAS. HAVE NUDGED POPS UP A BIT
ACROSS THE FAR SOUTH BUT OTHERWISE EXPECT TO SEE A DECREASING
CHANCE OF PCPN FROM THE NORTH THROUGH EARLY/MID AFTERNOON. SOME
LOW STRATUS HAS DEVELOPED ACROSS THE NORTH THIS MORNING. THIS
SHOULD GRADUALLY LIFT THROUGH LATE MORNING/EARLY AFTERNOON SO
STILL EXPECT ENOUGH SUN TO ALLOW TEMPS UP INTO THE MID TO UPPER
80S ACROSS THE NORTH.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE DRIER AIR SHOULD ALLOW FOR A MORE SEASONAL TEMPERATURE
TREND...SLIGHTLY WARMER ON HIGHS DUE TO ABUNDANT SUNSHINE
EXPECTED. SCT CU SHOULD POP THE NEXT FEW DAYS BUT BE ON THE
DECREASE FRI AND EVEN MORESO ON SAT. THIS WILL PERMIT SUNNY SKIES
TO WARM NICELY DURING THE DAY WITH AN EQUALLY NICE COOL DOWN
EXPECTED AT NIGHT. RETURN FLOW WILL SET UP ON SUNDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
VERY LITTLE TIME SPENT ON THIS PORTION OF THE FORECAST TODAY DUE
TO HAZARDS OF HEAT AND SEVERE STORMS. OVERALL PATTERN SUGGESTS
DRYING BEHIND THE COLD FRONT ON FRIDAY AS HIGH PRESSURE BUILDS
INTO THE AREA FOR THE WEEKEND. COOLEST WEATHER FRIDAY/SATURDAY
WITH COMFORTABLE NIGHTS AS DEWPOINTS WILL TRY TO GET DOWN INTO THE
50S. A LOT OF SPREAD IN THE ENSEMBLE MEMBERS THOUGH /SREF AND
GEFS/ SO IT REMAINS TO BE SEEN HOW COOL WE GET. RAPID WARMUP
ENSUES EARLY NEXT WEEK AS WE TURN THE CRANK BACK ONTO OPPRESSIVE
HUMIDITY AND TEMPS WELL ABOVE NORMAL. SEEMINGLY NO END IN SIGHT TO
THE HOT SUBTROPICAL RIDGE OVER THE SRN CONUS...AND AS WRN
TROUGHING AMPLIFIES...HEAT/HUMIDITY WILL BUILD NORTH IN
EARNEST...THOUGH PROBABLY NOT AS BAD THE PAST COUPLE OF DAY. WITH
THE RETURN OF THE WARMTH/MOISTURE...A SLOW INCREASE IN THE THREAT
FOR SHOWERS AND STORMS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
CDFNT NW OF KCVG AND KDAY WILL MOVE SE THRU THE TERMINALS BY 16Z.
SCT SHWRS AND ISOLD TSTMS HAVE ALREADY FIRED UP ALONG THE FRONT
AND WILL CONT THIS MORNING UNTIL THE FRONT IS E OF THE TAFS.

DIFFICULT FCST WITH ST THIS MORNG NW OF FRONT. ST ALREADY
DEVELOPED N OF KDAY AND NW OF CMH SHOULD MOVE INTO THESE TAFS
WITHIN THE NEXT ONE TO TWO HOURS. KCVG FCST MORE DIFFICULT AS ST
IS MUCH FURTHER TO THE NW. TIMED THE CLOUDS IN AT 15Z WITH A CIGS
ARND 015. CIGS WILL RISE SLOWLY THIS MORNING AS DRY AIR SLOWLY
ADVECT INTO THE FA. WINDS WILL BE NW BEHIND THE FRONT WITH A FEW
GUST NR 20 KT EARLY THIS AFTERNOON.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...BINAU
AVIATION...
Hazardous weather outlook, Aug 5, 9:43 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1043 AM EDT THU AUG 5 2010

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-082-061445-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-HIGHLAND-PIKE-
1043 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ079-081-088-061445-
BRACKEN-ROBERTSON-MASON-LEWIS-BROWN-ADAMS-SCIOTO-
1043 AM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Aug 5, 10:25 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     MAYS LICK               38.53N 83.84W
08/05/2010                   MASON              KY   POST OFFICE

            TREE DOWN

&&

BINAU
Local storm report, Aug 5, 10:59 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     3 S MAYSVILLE           38.59N 83.78W
08/05/2010                   MASON              KY   TRAINED SPOTTER

            NUMEROUS TREES DOWN SOUTH AND SOUTHEAST OF MAYSVILLE.
            SIDING DAMAGE. LAWN FURNITURE ALL OVER THE PLACE. TIME
            ESTIMATED.

&&

BINAU
Local storm report, Aug 5, 11:11 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND GST     3 SW MAYSVILLE          38.60N 83.82W
08/05/2010  M52 MPH          MASON              KY   AWOS

            KENTUCKY MESONET SITE

&&

BINAU
Local storm report, Aug 5, 11:13 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     6 W VANCEBURG           38.59N 83.43W
08/05/2010  M46 MPH          LEWIS              KY   AWOS

            KENTUCKY MESONET SITE

&&

BINAU

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
August 5, 11:15 AM EST to 11:20 AM EST
Where
Scioto County, Franklin Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.650, -82.850

A house was damaged when a tree fell onto it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245214.